Vigabatrin caused rapidly progressive deterioration in two cases with early myoclonic encephalopathy associated with nonketotic hyperglycinemia


Tekgul H. , Serdaroglu G., Karapinar B. , Polat M., Yurtsever S., Tosun A., et al.

JOURNAL OF CHILD NEUROLOGY, cilt.21, ss.82-84, 2006 (SCI İndekslerine Giren Dergi) identifier identifier

  • Cilt numarası: 21 Konu: 1
  • Basım Tarihi: 2006
  • Doi Numarası: 10.2310/7010.2006.00033
  • Dergi Adı: JOURNAL OF CHILD NEUROLOGY
  • Sayfa Sayısı: ss.82-84

Özet

Vigabatrin, a structural analogue of gamma-aminobutyric acid (GABA), is used for the treatment of generalized and partial seizures in infants. The drug inhibits the GABA transaminase and elevates the GABA concentration in the brain. Here we present the vigabatrin experience in two patients with early myoclonic encephalopathy owing to nonketotic hyperglycinemia (glycine encephalopathy). Both patients had early infantile seizures characterized by fragmentary myoclonic jerks associated with burst-suppression-pattern on electroencephalography. Nonketotic hyperglycinemia was diagnosed with elevated cerebrospinal fluid and plasma glycine levels. The seizures were initially thought to be infantile spasms, and vigabatrin (50 mg/kg/day) was started for the treatment of seizures. Rapidly progressive deterioration was noticed after a few days. Acute encephalopathy associated with sleepiness and respiratory failure developed. Vigabatrin produced acute encephalopathy, which regressed in a few days after vigabatrin was stopped in the first patient. However, in the second case, despite the discontinuation of vigabatrin, there was no recovery of general conditions. Our observations in two cases indicate the risk of using vigabatrin in patients with nonketotic hyperglycinemia. The elevated GABA concentration in the brain can enhance the encephalopathy, together with the elevated levels of glycine.